An 81-year-old Caucasian woman with stage IV lung cancer presented to the emergency room with fever, oral ulcers, and a papular eruption encompassing her forehead, arms, and legs. She had undergone a computed tomography (CT) scan with iodixanol contrast media 5 days prior, as was her routine every few months in the 2 years since her lung cancer diagnosis. One day after the CT scan, she developed red plaques on her forehead and painful ulcers on her tongue. Over the next few days, she developed subjective fever and progressive sensation of swelling of the throat and nares, resulting in dysphagia and dyspnea, which prompted her to seek medical attention. In the emergency room, we noted conjunctival injection with mucopurulent discharge; upper-lip edema; vegetating ulcers of the lip and tongue; tender, enlarged parotid and submandibular glands; irregular, blanching, erythematous papules and plaques on the forehead, upper extremities, and proximal lower extremities; and a single crusted acneiform lesion on the chin (Figures 1-3). Her medications included erlotinib, pioglitazone, aspirin, rosuvastatin, alendronate, hydralazine, amlodipine, torsemide, telmisartan, bisoprolol, alprazolam, paroxetine, and cyclosporine ophthalmic emulsion. She denied any history of skin disease but recalled similar, milder dermatologic symptoms, including tongue ulcerations, following the previous surveillance CT scan.
Laboratory studies were significant for a creatinine level of 1.3 mg/dL and a serum urea nitrogen level of 32 mg/dL. Skin biopsy revealed a diffuse predominantly neutrophilic infiltrate in the dermis (Figures 4 and 5), further substantiated by strong myeloperoxidase immunostain positivity (Figure 6). Cultures and direct fluorescence antibody tests for herpes simplex virus types 1 and 2 and varicella zoster viruses were negative, as were special stains for organisms (Gram, Fite, periodic acidâ€“Schiff, and Grocott methenamine silver stain). Random urine iodine was elevated to 106,767 μg/L (normal range, 26-705 μg/L). Her clinical presentation, laboratory findings, and biopsy results were consistent with iododerma.
The patient was treated with topical steroids to cutaneous and oral lesions. All lesions resolved within 2 weeks, and her parotid and mandibular gland enlargement and tenderness improved as well.
Iododerma is a cutaneous eruption that occurs rarely after iodine administration. The morphology of iododerma is variable, but classically, lesions are papulopustular, occurring in a seborrheic distribution. Vegetative lesions and ulcers have also